Michigan, 2025

Damaging Winds in Michigan, April 29, 2025

April 29, 2025 · NWS DTX · 9 events in 3 counties and zones

Several strong to severe thunderstorms developed during the afternoon and impacted Oakland, Macomb, and St. Clair County with mostly minor and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Several strong to severe thunderstorms developed during the afternoon and impacted Oakland, Macomb, and St. Clair County with mostly minor and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 29, 12:00 PM EST, 1 hour 41 minutes earlier. Its key messages:

  • A Wind Advisory is in effect for Southeast Michigan until 6 PM today with gusts up to 45 mph.
  • Potential remains for scattered coverage of showers and thunderstorms to move through this afternoon; isolated large hail and damaging wind gusts are possible should storms materialize.
  • Much cooler tonight into Wednesday with patchy frost possible.
  • Rain and some embedded thunderstorms arrive early Thursday, persisting into Friday morning.
Area forecast discussion, Apr 29, 12:00 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
100 PM EDT Tue Apr 29 2025

.KEY MESSAGES...

- A Wind Advisory is in effect for Southeast Michigan until 6 PM
  today with gusts up to 45 mph.

- Potential remains for scattered coverage of showers and
  thunderstorms to move through this afternoon; isolated large hail
  and damaging wind gusts are possible should storms materialize.

- Much cooler tonight into Wednesday with patchy frost possible.

- Rain and some embedded thunderstorms arrive early Thursday,
  persisting into Friday morning.

&&

.AVIATION...

Pockets of full sun from mid to late morning provided a boost to low-
level mixing across much of the area which is allowing the boundary
layer to tap into 40 to 45 kt flow just off the deck. Peak southwest
surface gusts up to around 35 to 45 kt will persist ahead of and
just behind the inbound cold front now arriving from the west.
Satellite imagery reveals an agitated cu field south of a line from
KD95 to KTEW which has struggled to produce much more than a brief
shower thus far given the high shear. Ample instability is in place
for continued convection so will continue to monitor this axis as it
tracks east through the rest of the afternoon. There remains a 5 to
15% chance for severe storms for the Metro Detroit TAF sites. The
front should clear the area to the east by 20 to 21z with post-
frontal wind veering to west then eventually northwest while
subsiding in magnitude this evening. Wind then veers to north then
northeast tonight as high pressure builds in. This favors prevailing
VFR but some Lake Huron stratus may seep into SE MI Wednesday
morning. This is currently expected to hold east of the TAF sites.

For DTW...Scattered convection expected in the airspace through 20
to 21z with relatively low confidence in severe weather. Gusty
southwest winds shift west with frontal passage, presenting a window
for crosswind concerns through around 23z before the gust component
begins to diminish.

.DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms through 21z this afternoon.

* Medium for briefly exceeding crosswind threshold during and after
  frontal passage through 23z.

&&

.PREV DISCUSSION...
Issued at 1053 AM EDT Tue Apr 29 2025

UPDATE...

Warm SW flow has spread across all of southern Lower Mi this morning
with some breaks of sun helping jump start the upward temperature
trend. Late morning readings are in the upper 70s with a few lower
80s putting mid 80s record highs in reach. Quickly building boundary
layer growth also has surface wind gusts reaching in the mid 30 mph
to near 40 mph range in late morning observations with access to the
western fringe of the low level jet still available into mid
afternoon. The 12Z DTX sounding measured 50 kt SW flow at the 900 mb
inversion base which is slightly higher than the latest RAP/HRRR
initializations and add support to the Wind Advisory for SE Mi still
in effect today until 6 PM.

Warm and potentially unstable air also still presents a thunderstorm
risk this afternoon but with lingering questions on timing and areal
coverage. One of the conditions is cap release through a warmer
inversion also shown in the 12Z DTX sounding centered near 850 mb.
This suggests the later/farther east risk trend reflected in the
morning SPC update that sharpens the west flank of the Day 1 outlook
across SE Mi. Given available surface heating, a narrow corridor of
surface based CAPE in the 1500-2000 J/kg range is achievable as the
cold front moves in and reaches the Ontario/Ohio border region. This
may be just enough for a vulnerable cap and for widely scattered
storm development during peak heating. It will then be a close call
for storms to reach severe intensity as activity quickly exits with
the cold front after 21Z.

PREV DISCUSSION...
Issued at 441 AM EDT Tue Apr 29 2025

DISCUSSION...

Line of convection persisting across northern Lower Michigan is
expected to decay this morning as it tries to clip the Tri-Cities
area. Biggest detriment to the longevity of this line will be the
lack of supporting moisture which has mainly advected into the
western part of Lower Michigan; less-so for Southeast Michigan.
Forecast soundings show persistent dryness throughout significant
sections of the column, especially between the 5-15 kft AGL layer.
This promotes evaporation/virga with what remains of the line upon
arrival, therefore not expecting any thunderstorm activity for the
start of today. Meanwhile, radar shows another line of scattered
showers has developed over southern Lower, but seems to be met by a
similar fate given obs failure to corroborate rainfall.

Non-convective winds ramp-up with the approach of inbound low
pressure which has already led to a periodic nocturnal gust
response, below 30 knots. Shallow near-surface mixed-layer has
struggled to materialize as the elevated warm front holds the
inversion layer near the surface, blocking-out 2-4 kft AGL flow of
45-75 knots (per KDTX VAD wind profiles). Main question for the rest
of today (as it relates to a Wind Advisory) centers on the exit
timing of the low-level jet once a more substantive mixed-layer
emerges between 11Z and 13Z this morning. Mixing depths largely
appear to increase at a similar pace as the departure of the max low-
level jet, but with continued access to 40-45 knot flow, peak gusts
should largely meet or exceed criteria. As is the case with many
warm advection events, poor model agreement makes for a difficult
decision on such a headline given uncertainty in mechanical mixing
efficiency. Did bump peak wind gusts up to between 40 and 45 mph
which likely occurs midday, thus ultimately decided to go with a
Wind Advisory for all of Southeast Michigan.

Questions remain regarding afternoon convection potential with a
camp of dry/capped solutions (e.g. 29.06Z HRRR) while others
generate a line of storms based on +1500 J/kg of SBCAPE and strong
shear. Preserved inherited PoPs of 30-40 percent south of I-69 for
the early afternoon time-frame to speak to convection initiation
uncertainty. Tall/skinny CAPE profiles support some degree of large
hail threat in addition to enhanced gusty winds given DCAPE nearing
1000 J/kg. The cold front drops through from northwest to southeast
between 15 and 21Z which favors higher PWATs over Lenawee, Monroe,
and Wayne Counties upon arrival with higher likelihood for cap
erosion.

Dry weather ensues in the wake of the front for tonight into
Wednesday with much colder readings. Potential exists for frost with
lows dropping into the lower 30s heading into sunrise Wednesday.
High pressure then builds in on Wednesday with the transition to
ridging providing cooler/weaker northeasterly flow. The subsident
airmass wanes by Wednesday night ahead of the next waves lifting out
of The Plains. Showers and perhaps some thunderstorms are on-deck
Thursday and/or Friday as isentropic ascent, a few mid-level
shortwaves, and another cold front lift through. Near, or slightly
above, normal temperatures expected while most of the QPF/rainfall
should occur on Thursday and Thursday night. Amplified and
progressive anticyclonic pattern in-place through the end of the
weekend and early next week.

MARINE...

A strong area of low pressure has tracked northeast through the
northern Great Lakes overnight, which will pull a warm front up
through the region through the early morning hours. This setup
places the eastern lakes in a strong warm advection setup today with
southwesterly winds. These winds will be strong over land up to
around 35 knots, but the stable marine airmass should prevent some
of this from occuring over the waters. Winds should still get up to
around 25 to 30 knots thus Small Craft Advisories are in effect for
all nearshore zones and Lake St Clair through this evening. A cold
front then sweeps through this afternoon with possible showers and
thunderstorms. Winds will flip around to the west/northwest behind
the front and with cold air advection, will increase in speed in the
afternoon. Models and ensemble solutions show the potential for a
short window of gales in the afternoon around 4pm to 8pm across
northern Lake Huron and Saginaw Bay. Probabilistic guidance shows
only about a 30-40% chance of gales in that time. Have decided to
hold off on a Gale Warning at this time due to low confidence and
likely short duration. So expectations are for a period of stronger
flow to around 30 knots with a few hours with isolated gusts to
gales. Will continue to monitor for trends in gale potential and
issue short fuse warning if need be. High pressure builds in on
Wednesday with wind becoming light and variable. The next low is
then set to arrive Thursday into Friday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 6 PM EDT this evening for MIZ047>049-053>055-
     060>063-068>070-075-076-082-083.

Lake Huron...Gale Warning until 10 PM EDT this evening for LHZ361>363-421-422-
     441>443-462>464.

Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.

&&

AVIATION.....TF
UPDATE.......BT
DISCUSSION...KGK
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 29, 3:49 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
449 AM EDT Tue Apr 29 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
449 AM EDT Tue Apr 29 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect for Southeast Michigan from 9 AM to 6
PM today with gusts up to 45 mph. See the latest Urgent Weather
Message (NPW) for additional details.

Potential exists for a line of showers and thunderstorms to move
through this afternoon; isolated large hail and damaging wind gusts
cannot be ruled out, should storms materialize.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain and some embedded thunderstorms arrive early Thursday, persisting
into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
449 AM EDT Tue Apr 29 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale Warnings and Small Craft Advisories are in effect today. See
the Marine Weather Message (MWW) for additional details.

Potential exists for a line of showers and thunderstorms to move
through this afternoon; isolated large hail and damaging wind gusts
cannot be ruled out, should storms materialize.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain and some embedded thunderstorms arrive early Thursday, persisting
into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KGK

In the hours before

Special weather statement, Apr 29, 1:17 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
217 PM EDT Tue Apr 29 2025

MIZ068-291830-
Livingston MI-
217 PM EDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIVINGSTON COUNTY
THROUGH 230 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brighton, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hartland, Chilson, Brighton, and Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4269 8368 4252 8367 4249 8392 4259 8394
TIME...MOT...LOC 1816Z 251DEG 52KT 4255 8384

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KDK
Special weather statement, Apr 29, 1:25 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
225 PM EDT Tue Apr 29 2025

MIZ069-291930-
Oakland MI-
225 PM EDT Tue Apr 29 2025

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL OAKLAND
COUNTY THROUGH 330 PM EDT...

At 223 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Milford to Brighton, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keego Harbor, Waterford, Orchard Lake, Commerce, Auburn Hills, Lake
Angelus, White Lake, Wolverine Lake, Wixom, Rochester Hills,
Rochester, Milford, Pontiac, Lake Orion, Sylvan Lake, Walled Lake,
Birmingham, Troy, Bloomfield Hills, and Bloomfield Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4254 8309 4251 8367 4269 8368 4282 8310
TIME...MOT...LOC 1823Z 249DEG 52KT 4263 8358

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KDK
Special weather statement, Apr 29, 1:34 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
234 PM EDT Tue Apr 29 2025

MIZ068-291900-
Livingston MI-
234 PM EDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIVINGSTON COUNTY
THROUGH 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hamburg, or near Brighton, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lakeland, Brighton, Island Lake State Recreation Area, Chilson,
Hamburg, Whitmore Lake, and South Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4253 8390 4259 8368 4245 8366 4243 8366
      4243 8387
TIME...MOT...LOC 1834Z 252DEG 47KT 4248 8379

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KDK

The radar

The Detroit radar (KDTX), 9 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oakland

When
April 29, 1:41 PM EST
Where
Oakland County, 1.23 mi NE of Cresent Lake Estates
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
42.660, -83.380

Roof partially blown off a large building.

Thunderstorm Wind, Oakland

When
April 29, 2:00 PM EST
Where
Oakland County, 1.72 mi SW of Rochester Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.660, -83.150

A couple trees were reported blown down.

Thunderstorm Wind, Oakland

When
April 29, 2:00 PM EST
Where
Oakland County, 1.47 mi NNW of Brooklands
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.650, -83.110

Powerlines reported down.

Thunderstorm Wind, Macomb

When
April 29, 2:10 PM EST
Where
Macomb County, 0.69 mi S of Disco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.670, -83.030

Pine tree uprooted and small tree limb downed.

Thunderstorm Wind, Macomb

When
April 29, 2:15 PM EST
Where
Macomb County, 0.51 mi E of Waldenburg
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.670, -82.920

Multiple trees and power lines reported down.

Thunderstorm Wind, Macomb

When
April 29, 2:20 PM EST
Where
Macomb County, 2.9 mi NW of New Baltimore
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.710, -82.770

Thunderstorm Wind, St. Clair

When
April 29, 2:20 PM EST
Where
St. Clair County, 2.57 mi SE of Harsens Is
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.740, -82.670

Large pine tree uprooted and tree limbs reported down.

Thunderstorm Wind, St. Clair

When
April 29, 2:34 PM EST
Where
St. Clair County, 1.23 mi SW of Marine City
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.710, -82.500

Powerline reported down.

Thunderstorm Wind, St. Clair

When
April 29, 2:34 PM EST
Where
St. Clair County, 1.71 mi NW of Marine City
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.740, -82.500

Power line reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255802, 1255800, 1255804, 1255803, 1255806, 1255801, 1255805, 1255807, 1255808.